Alert archive / Mississippi / Flash Flood Warnings in 2003
Flash Flood Warning 114, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 27, 2003, 3:21 PM CDT for Attala County, Mississippi. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 3:21 PM CDT (20:21 UTC)
- Expired
- Aug 27, 2003, 5:20 PM CDT
- In force
- 119 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Attala County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2901 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 272021 FFWJAN MSC007-272220- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 321 PM CDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... ATTALA COUNTY IN CENTRAL MISSISSIPPI * UNTIL 520 PM CDT * AT 321 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER MCCOOL...OR ABOUT 14 MILES NORTHEAST OF KOSCIUSKO...MOVING NORTH AT 15 MPH. RADAR ESTIMATED RAINFALL AMOUNTS OF 3 TO 4 INCHES HAS FALLEN OVER THE PAST 45 MINUTES. MORE THUNDERSTORMS WILL MOVE OVER THIS AREA AND AN ADDITIONAL 2 INCHES WILL BE POSSIBLE THROUGH 5 PM. VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. LAT...LON 3310 8951 3306 8932 3328 8934 3328 8953 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:12 PM CDT, 9 minutes earlier.
Area forecast discussion, Aug 27, 3:12 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
312 PM CDT WED AUG 27 2003
WE HAVE HAD A HARD TIME GETTING CONVECTION GOING THE PAST FEW
AFTERNOONS...BUT NOT SO TODAY. THE PRIMARY DIFFERENCE WITH THE
ENVIRONMENT COMPARED TO YESTERDAY IS PRESENCE OF A MUCH WEAKENED
HIGH PRESSURE SYSTEM OVERHEAD. ADDITIONALLY...A WEAK MID LEVEL
TROUGH...WHICH MARKS THE SOUTHERN AND EASTERN EXTENT OF THE
WESTERLIES...IS LINED UP JUST TO THE EAST OF THE MS RIVER.
THUNDERSTORMS THUS FAR HAVE BEEN MOST NUMEROUS OVER CENTRAL MS WITH
INITIATION OCCURRING RAPIDLY EARLIER THIS MORNING ALONG A MARKED
DIFF HEATING BOUNDARY. RELATIVELY STEEP LAPSE RATES AND VERY HIGH
(MID/UPPER 70S) BL DEWPOINTS HAVE ALLOWED SOME STORMS TO PULSE TO
SEVERE LEVELS. THE MAIN RISK FROM THIS ACTIVITY THROUGH THE REST OF
THE AFTERNOON WILL BE WIND DAMAGE FROM WET MICROBURSTS. ACTIVITY
SHOULD SPORADICALLY FILL IN ELSEWHERE ACROSS THE CWA BEFORE EVENING
WITH MOST OF THE PRECIPITATION EXPECTED TO END BEFORE MIDNIGHT.
LEAVING 20 POPS IN NW ZONES AFTER MIDNIGHT TO GUARD AGAINST
INFLUENCE OF PREVIOUSLY MENTIONED TROUGH AXIS JUST TO THE WEST.
GIVEN LOCALLY HEAVY RAIN AMOUNTS THIS AFTERNOON THE DEVELOPMENT OF
PATCHY FOG IS POSSIBLE LATER TONIGHT. I WILL LET THE EVENING SHIFT
HANDLE SPECIFICS OF THIS WITH THEIR UPDATE.
THE NEXT FEW DAYS LOOK QUITE SIMILAR TO THE PATTERN SEEN ACROSS THE
LOWER MISSISSIPPI VALLEY TODAY. A MID LEVEL TROUGH AXIS WILL REMAIN
OFF TO THE WEST OF THE MS RIVER AND SEND MINOR IMPULSES OVERHEAD.
THERE WILL ALSO BE ANOTHER UPPER LEVEL DISTURBANCE IN THE GULF OF
MEXICO MOVING TOWARD THE CENTRAL GULF COAST. EXPECTING THE SEA
BREEZE TO BE ACTIVE THROUGH FRIDAY AND OUTFLOW SHOULD PROPAGATE INTO
FAR SOUTHERN ZONES AND ENHANCE CONVECTION DURING THE MID/LATE
AFTERNOON. CONSEQUENTLY...WENT 40 POPS SOUTH AND EAST WITH 30S WEST
AND NORTH. STORMS WILL HAVE A SLIGHT POTENTIAL FOR SEVERE WX THROUGH
WET MICROBURSTS. FORTUNATELY...LOWERING HEIGHTS AND MORE CLOUDS WILL
KEEP HIGHS LIMITED TO THE LOWER 90S ALTHOUGH HUMIDITY LEVELS WILL
REMAIN VERY HIGH.
EXTENDED...
COMPUTER PROBLEMS AT NCEP RESULTED IN LATE...LACKING...OR SOMEWHAT
DUBIOUS MODEL OUTPUTS WITH WHICH TO EXAMINE THE EXTENDED FORECAST.
I AM CONFIDENT THAT TROUGHING IN THE MIDDLE OF THE COUNTRY WILL
INCREASE BY SATURDAY WITH MORE IMPULSES CLIPPING THE REGION. THIS
UPPER LEVEL ENERGY WILL FORCE A FRONT INTO AR/NORTHERN MS BY
AFTERNOON. THE AMOUNT OF FORCING ALONG THIS FRONT IS IN QUESTION AND
NOW IT APPEARS THE FEATURE MAY STALL ACROSS THE MIDDLE OF MS FOR
SOME TIME. KEPT CHANCE POPS EVERYWHERE TO COVER THIS SCENARIO
THROUGH THE FIRST OF NEXT WORK WEEK. FRONTAL POSITIONING AND/OR
STRENGTH IS VERY UNCERTAIN BY TUESDAY BUT STRONG SOUTHERLY FLOW
WILL PERSIST SO CHANCE DAYTIME POPS CONTINUED.
TEMPS KEPT NEAR SEASONAL NORMS THROUGH THE EXTENDED...NEAR 90 HIGHS
AND UPPER 60S TO LOWER 70S LOWS.
FINALLY...WANT TO REMIND EVERYONE THIS IS THE HEART OF THE HURRICANE
SEASON...DESPITE THE RECENT INACTIVITY IN THE GULF AND ATLANTIC. BY
THIS WEEKEND UPPER LEVEL HIGH PRESSURE WILL SHIFT INTO THE WESTERN
ATLANTIC...RESULTING IN A MUCH MORE FAVORABLE SCENARIO FOR TROPICAL
SYSTEMS IN THE CARIBBEAN AND ATL BASIN. NO WELL DEVELOPED SYSTEMS
ARE BEING MONITORED ATTM...BUT SEVERAL DISTURBANCES HAVE THE
POTENTIAL FOR GROWTH OVER THE NEXT FEW DAYS.
JAN BB 072/090 072/091 073 50332
BBBBB 091/072 090/072 090/072 090/072 088 42333232333
MEI BB 071/091 071/091 071 50343
BBBBB 091/072 090/070 090/072 090/072 089 43333232333=
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
50/BRYANTHazardous weather outlook, Aug 27, 2:27 PM CDT, 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 281927- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 227 PM CDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND THURSDAY... ...THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST ARKANSAS...CENTRAL MISSISSIPPI AND NORTHEAST LOUISIANA THROUGH TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE FOR AREAS ALONG AND NORTH OF INTERSTATE 20. STRONG WINDS...HEAVY RAIN AND HAIL WILL BE POSSIBLE. HEATING...MOISTURE AND INSTABILITY ALONG WITH AN UPPER LEVEL DISTURBANCE WILL HELP MAINTAIN THUNDERSTORMS THROUGH THIS EVENING. WIND GUSTS TO 60 MPH...HAIL AND VERY HEAVY RAIN WILL BE POSSIBLE. THUNDERSTORMS WILL BEGIN TO DECREASE SHORTLY AFTER SUNSET. ...FLOODING... SOUTHERLY WINDS CONTINUE TO BRING A STEADY FLOW OF MOISTURE INTO THE REGION. ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP THIS EVENING WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. RAINFALL AMOUNTS WILL RANGE FROM 1 TO 3 INCHES WITH ISOLATED AMOUNTS NEAR 4 INCHES. WITH THE GROUND BEING DRY FOR MOST OF THE AREA...HEAVY RAIN MAY CAUSE RAPID RUNOFF. PONDING OF WATER ON ROADWAYS...AS WELL AS MINOR FLOODING OF SMALL CREEKS...STREAMS...CULVERTS AND OTHER LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY... ...DAYS TWO AND THREE...THURSDAY NIGHT THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN...SATURDAY NIGHT THROUGH WEDNESDAY... STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS A WEAK COLD FRONT MOVES INTO THE REGION. SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE NORTHWEST SECTIONS OF THE AREA AND CONTINUE TO SPREAD SOUTH AND EAST. WITH WARM...MOIST AND UNSTABLE AIR EXPECTED TO REMAIN OVER THE AREA THROUGH THE WEEKEND...A FEW STRONG STORMS WILL BE POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 1:06 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 29 min |
| Aug 27, 1:22 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 43 min |
| Aug 27, 1:42 PM CDT | Flash Flood Warning | JAN | Grenada | 118 min |
| Aug 27, 1:46 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 29 min |
| Aug 27, 1:54 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 36 min |
| Aug 27, 2:06 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 24 min |
| Aug 27, 2:14 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 41 min |
| Aug 27, 2:55 PM CDT | Severe Thunderstorm Warning | JAN | Attala | 45 min |
| Aug 27, 2:59 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 46 min |
| Aug 27, 3:35 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 60 min |
| Aug 27, 4:08 PM CDT | Severe Thunderstorm Warning | JAN | Leflore, Sunflower | 27 min |
| Aug 27, 4:25 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 20 min |
| Aug 27, 4:38 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 37 min |
| Aug 27, 5:00 PM CDT | Severe Thunderstorm Warning | JAN | Copiah | 50 min |
| Aug 27, 5:13 PM CDT | Severe Thunderstorm Warning | JAN | Franklin | 42 min |
| Aug 27, 5:23 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne | 27 min |
| Aug 27, 5:25 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 40 min |
Nearby
Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.